Iowa, 2009

Damaging Wind in Iowa, March 23, 2009

March 23, 2009 · NWS DMX · 1 event in 1 county or zone

A line of thunderstorms formed ahead of an approaching low pressure system to the southwest. The line formed north-south in the developing low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of thunderstorms formed ahead of an approaching low pressure system to the southwest. The line formed north-south in the developing low level jet. The thunderstorms were not severe for the most part, however one storm produced 61 MPH winds at the Atlantic Airport in Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 2:40 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 23, 2:40 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT MON MAR 23 2009

.SHORT TERM...TODAY
STRONG AREA OF LOW PRESSURE BEGINNING TO EJECT OUT OF COLORADO THIS
MORNING AND WILL LIFT INTO NORTHEAST NEBRASKA BY LATE THIS
AFTERNOON. A WIDE BAND OF SHOWERS HAS BEEN ONGOING OVER MUCH OF
CENTRAL IOWA THE LAST SEVERAL HOURS HOWEVER WITH THE EXCEPTION OF
THE NORTHWEST...THE CEILINGS ASSOCIATED WITH THESE ARE GENERALLY 6
KFT OR ABOVE. ANOTHER ROUND OF 850 MB THETA-E ADVECTION IS NOW
LIFTING NORTHEAST THROUGH KANSAS AND NEBRASKA WITH THUNDERSTORMS
DEVELOPING ACROSS MUCH OF WESTERN IOWA AND NORTHWEST MISSOURI.
EXPECT THIS BAND TO SHIFT TO THE NORTHEAST AND SPREAD INTO MUCH OF
THE AREA THROUGH THE MORNING HOURS. MUCAPES OF 500-1000 J/KG MOVING
INTO ALONG WITH THE ADVECTION MAY BE ENOUGH FOR AN ISOLATED SVR
STORM OR TWO THIS MORNING. SHOULD THEN HAVE A SEVERAL HOUR BREAK BY
LATE MORNING THROUGH MID AFTERNOON. AS THE LOW PRESSURE LIFTS
NORTHEAST...A WARM FRONT WILL LIFT THROUGH CENTRAL IOWA AND SHOULD
BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT BY LATER
THIS AFTERNOON OVER WEST CENTRAL IOWA. THESE STORMS WILL BRING
ANOTHER RISK OF SEVERE WEATHER AND ACTUALLY MAY HAVE A FEW
SUPERCELLS DEVELOP CONTINGENT ON SOME SUNSHINE BREAKS OUT OVER THIS
REGION. IF THIS OCCURS...VERY STRONG 0-1KM SRH VALUES OF 300-500
M2/S2 WITH VERY GOOD DIRECTIONAL AND SPEED SHEAR IN PLACE OVER THE
LOWER 3000 FT AND COULD YIELD A TORNADIC THREAT ALONG WITH HAIL AND
WIND.

OTHER CONCERN TODAY WILL BE THE WINDS. STRONG PRESSURE GRADIENT IS
IN PLACE ACROSS IOWA THIS MORNING WITH GUSTY SOUTHEAST WINDS ALREADY
ONGOING. THE PRESSURE GRADIENT MAGNITUDE WILL INCREASE OVER THE
NORTH TODAY AND SHOULD RESULT IN SUSTAINED 30 MPH WINDS FOR A
PERIOD. FARTHER TO THE SOUTH WHERE AT LEAST A FEW PEAKS AT THE SUN
ARE POSSIBLE...MIXING TO ONLY 1-1.5KFT COULD BRING 40KT GUSTS TO THE
SFC. THEREFORE WILL BE ISSUING A WIND ADVISORY FOR ALL BUT THE FAR
SOUTHEAST FOR TODAY. HIGH TEMPERATURES ARE DIFFICULT WITH THE CLOUD
COVER IN PLACE AND NORTHWARD EXTENT OF THE ADVANCING WARM FRONT BUT
EXPECT LOW TO MID 50S OVER THE NORTH AND MID 60S TO LOWER 70S SOUTH.

.LONG TERM...TONIGHT THROUGH SUNDAY
MODELS IN FAIR AGREEMENT THROUGHOUT THE PERIOD...WITH THE 00Z EC/GFS
RUNS COMING MORE IN LINE WITH EACH OTHER REGARDING THE SYSTEM TO
IMPACT THE AREA BY LATE WEEK INTO THE UPCOMING WEEKEND. ONLY
DISCREPANCY STILL CENTERED AROUND GFS RETURNING MOISTURE FASTER
BEGINNING WAA REGIME PRECIPITATION 12 TO 24 HRS EARLIER THAN THE EC
WHICH KEEPS THE PRECIPITATION CLOSER TO THE SFC LOW.

OTHERWISE FOCUS SHIFTS TO THE SYSTEM MOVING THROUGH THE
INTERMOUNTAIN WEST...WITH THE ASSOCIATED SFC LOW CURRENTLY CENTERED
OVER NE COLORADO/SW NEBRASKA. SYSTEM TO DEEPEN AND LIFT OUT OF THE
ROCKIES EAST/NORTHEASTWARD AND BECOME CENTERED OVER KSUX NEAR 12Z
TUESDAY. CWA TO BE IN THE WARM SECTOR...WITH STEEPENING LAPSE RATES
ALOFT DUE TO THE APPROACHING SYSTEM. COLD FRONT TO SWEEP THROUGH THE
CWA MONDAY NIGHT...INSTABILITY DEVELOPING ACROSS THE AREA AND
REMAINING IN PLACE THROUGH TUESDAY EVENING. CURRENTLY A SLIGHT RISK
IN PLACE ACROSS THE ENTIRE CWA...WITH CAPE VALUES EXPECTED IN THE
500 TO 1000 J/KG RANGE. SHEAR MORE UNIDIRECTIONAL WITH 0-1 KM AROUND
30 TO 35 KT AND 0 TO 6 KM SHEAR SUFFICIENT AROUND 50 TO 60 KT. RIGHT
NOW BEST INSTABILITY/SHEAR REMAINS ACROSS THE WESTERN CWA DECREASING
SOMEWHAT BY LATE MONDAY NIGHT. DRY SLOT THEN MOVES THROUGH
TUESDAY...WITH SOME ADDITIONAL THUNDERSTORM ACTIVITY STILL EXPECTED
TO CLIP THE EXTREME EASTERN LINE OF COUNTIES. WRAP-AROUND PRECIP ON
THE BACK/COOL SIDE TO JUST CLIP THE NORTHWEST CORNER AND COULD
INVOLVE A RAIN/SNOW MIX DUE TO THE AMOUNT OF COLD AIR WRAPPED UP
WITH THIS SYSTEM. DRY CONDITIONS THURSDAY...WITH THE GFS ALREADY
BEGINNING TO TREND TOWARD THE WAA PATTERN SETTING UP LATE THURSDAY
INTO FRIDAY. THIS IS WHERE THE EC IS SLOWER NOT SETTING UP WAA UNTIL
SATURDAY. WILL HAVE TO MONITOR THIS SECOND SYSTEM AS DEPENDING ON
THE AMOUNT OF COLD AIR COULD SEE ANOTHER MIX OF RAIN/SNOW OR ALL
SNOW ACROSS THE NORTH. AS FOR ANY HYDRO ISSUES...COULD SEE SOME
HEAVIER RAIN MONDAY NIGHT INTO TUESDAY MORNING MAINLY ACROSS THE
SOUTHERN HALF OF THE CWA. QPF PROJECTIONS AROUND THE 2 INCH RANGE
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FFG ALL IN THE INCH AND A HALF
TO 3 INCH RANGE...SO THE GROUND SHOULD BE ABLE TO HANDLE THE RAIN.

&&

.AVIATION...23/06Z
AREA OF SHOWERS AND THUNDER WEST WILL BE AFFECTING TAF SITES
OVERNIGHT FROM WEST TO EAST. PRECIP WILL LAST FOR AT LEAST 6-9 HOURS
AND SLOWLY DIMINISH 15Z WEST TO 20Z EAST. -SHRA INCREASING TO SHRA
ISOLD THUNDER WITH LOWERING VSBYS AS WELL FOR REMAINDER OF TONIGHT.
SOUNDINGS CONTINUE STABLE AND AM EXPECTING MOST OF THE PRECIP TO
FALL AS MOD TO HEAVY SHOWERS OVERNIGHT. THUNDER REMAINS A
POSSIBILITY BUT WILL CONTINUE LACK OF EXPLICIT MENTION DUE TO THE
ISOLD NATURE THROUGH EARLY MORNING. BY LATE MON...AFT 20Z WILL
EXPECT TO SEE SOME INSTABILITY WEST AND HAVE ONCE AGAIN ADDED CB
MENTION. BETTER THUNDER CHANCES ON THE WAY AFT 24/00Z AND HAVE ADDED
MORE CB AFT 00Z. WILL LEAVE DETAILS TO NEXT PACKAGE AS MORE DATA
ARRIVES OVERNIGHT./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...DONAVON
AVIATION...REV
LONG TERM...ALBRECHT
Hazardous weather outlook, Mar 22, 2:58 PM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN MAR 22 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 PM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF
IOWA LATER THIS EVENING...VERY GRADUALLY MOVING EASTWARD THROUGH
MUCH OF THE AREA DURING THE EARLY MORNING HOURS. SOME OF THE
SHOWERS AND STORMS MAY PRODUCE MODERATE TO LOCALLY HEAVY
RAIN...PRODUCING PONDING WATER ON ROADS AND RISES IN SMALL STREAMS
AND CREEKS. THE SEVERE WEATHER POTENTIAL IS RATHER LOW.

SUSTAINED SOUTHEAST WINDS MAY ALSO REACH SPEEDS AS HIGH AS 30
MPH...WITH GUSTS THROUGH THE 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE INITIAL PERIOD OF SHOWERS AND STORMS SHOULD LINGER INTO MONDAY
MORNING WITH ADDITIONAL DEVELOPMENT EXPECTED AGAIN LATER IN THE
DAY...MAINLY INTO MONDAY NIGHT. AN ADDITIONAL ROUND OF MODERATE TO
HEAVY RAINS IS EXPECTED PRODUCING TWO DAY STORM TOTAL AMOUNTS
OF A WIDESPREAD ONE TO TWO INCHES. LOCALLY HEAVIER RAINS ARE
POSSIBLE AS WELL WHICH MAY PRODUCE RIVER FLOODING...ALONG WITH
MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS.

THIS PERIOD OF SHOWERS AND STORMS ALSO INCLUDES A SLIGHT RISK OF
SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. THE
BETTER POTENTIAL WOULD BE IN FAR SOUTHWEST IOWA WHERE ISOLATED
TORNADOES ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY MONDAY EVENING. THE
STORMS SHOULD BE MOVING RAPIDLY...50 MPH OR MORE...SO PROACTIVE
DEVELOPMENT IS SUGGESTED.

SMALL

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
March 23, 3:35 AM CST
Where
Cass County, 0.86 mi NW of Atlantic Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151461.